West Virginia, 2018

Flash Flood and Damaging Winds in West Virginia, September 6, 2018

September 6, 2018 · NWS PBZ · 3 events in 3 counties and zones

Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear. Forecasted soundings predicted 0-3km lapse rates at an excess of 8.5 C/km. Mid-level dry air helped create an environment for strong downdrafts/damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 2:17 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 6, 2:17 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
317 PM EDT Thu Sep 6 2018

.SYNOPSIS...
Showers and thunderstorms continue Thursday afternoon ahead of a
cold front that will push through the region by Friday morning.
Wet weather will continue through the early part of next week
as the remnants from tropical system Gordon approach the area.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers/storms continue to move across the region. Surface
observations show wind gusts have ranged from 20-40 mph in the
strongest of storms thus far.

GOES East visible imagery and obs suggest plenty of insolation
ahead of the boundary. Model soundings suggest 0-3km lapse
rates near or in excess of 8.5 C/km and a dry adiabatic near-
surface layer. Combined with some mid-level dry air, the most
robust storms may be capable of strong downdrafts/damaging
winds.

Convection will gradually diminish overnight with the loss of
insolation. Some showers will still be possible in the vicinity
of the outflow boundary and cold front as it pushes through the
region.

Lows will be warm / above average once again overnight as cloud
cover and warmer-than-typical air will keep temperatures in the
60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

Friday and Saturday will be much cooler than the first portions
of this week as somewhat cooler air filters under persistent
overcast sky. A quasi-zonal area of mid-level convergence north
of the surface front will set-up somewhere near or just south
of the Mason-Dixon line. This will act as a focus for showers
and perhaps a thunderstorm for Friday evening through much of
Saturday. Rainfall totals through Saturday will generally be
light.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

The confidence in a heavy rainfall event Sunday and Monday
continues to increase.

The remnants of Gordon begin to move northeast into the region
Saturday night and Sunday. The aforementioned frontal boundary
will begin to push northward. Model guidance is in good
agreement with the placement of Gordon, though slight shifts in
track and mesoscale morphology will ultimately determine
precipitation totals. Global models and GFS ensembles have
become more tightly clustered regarding rainfall totals. A
widespread area of 2-4 inches appears likely, with higher
amounts possible where the mesoscale banding sets up.

Rainfall will come to an end by Monday night in most areas,
with the exception of the ridges which will see showers stay
around for a bit longer.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Temporary vis restrictions possible the remainder of the
afternoon associated with convection transitioning south of
KPIT. Weak cold advection behind the slowing front currently
crossing along with abundant boundary layer moisture should
support continued restrictions tonight.

Outlook...
General restrictions are possible Friday with lower clouds.
Periodic restrictions are possible through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 6, 3:06 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
406 PM EDT Thu Sep 6 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-072015-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
406 PM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with persistent heavy rain may lead to the potential
for flooding through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 6, 2:42 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     WEST LIBERTY            40.17N  80.59W
09/06/2018                   OHIO               WV   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1803412

TGREEN
Local storm report, Sep 6, 2:58 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      MANNINGTON              39.53N  80.34W
09/06/2018                   MARION             WV   911 CALL CENTER

            STREET FLOODING

&&

EVENT NUMBER PBZ1803413

TGREEN
Special weather statement, Sep 6, 3:05 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
405 PM EDT THU SEP 6 2018

OHZ059-WVZ003-004-062030-
Belmont-Marshall-Ohio-
405 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN BELMONT...SOUTHERN OHIO AND NORTHERN
MARSHALL COUNTIES...

At 404 PM EDT, a strong thunderstorm was located over Shadyside, or
near Bellaire, moving east at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Moundsville...
Bellaire...                       Bethlehem...
Triadelphia...                    Shadyside...
McMechen...                       Powhatan Point...
Glen Dale...                      Bridgeport...
Benwood...                        Brookside...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 223 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 11.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3987 8089 4008 8079 4007 8054 3980 8065
TIME...MOT...LOC 2004Z 281DEG 9KT 3998 8079
Special weather statement, Sep 6, 3:14 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT THU SEP 6 2018

PAZ029-031-062045-
Greene-Washington-
414 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHWESTERN WASHINGTON AND NORTHWESTERN
GREENE COUNTIES...

At 414 PM EDT, a strong thunderstorm was located 8 miles southeast of
Valley Grove, moving east at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
West Finley...                    Claysville...
Green Hills...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 6 and 9.
  Interstate 79 in Pennsylvania near mile marker 28.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4000 8052 4014 8041 4009 8018 3985 8033
      3995 8052
TIME...MOT...LOC 2014Z 286DEG 9KT 4003 8043
Special weather statement, Sep 6, 3:19 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
419 PM EDT THU SEP 6 2018

OHZ050-059-WVZ002-003-062045-
Jefferson-Belmont-Brooke-Ohio-
419 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHERN JEFFERSON...NORTHEASTERN BELMONT...
NORTHWESTERN OHIO AND WESTERN BROOKE COUNTIES...

At 418 PM EDT, a strong thunderstorm was located near Tiltonsville,
or 8 miles northwest of Clearview, moving east at 20 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Steubenville...                   Martins Ferry...
Wellsburg...                      Clearview...
Mingo Junction...                 Follansbee...
Tiltonsville...                   Yorkville...
Smithfield...                     Adena...
Dillonvale...                     Beech Bottom...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4016 8088 4031 8087 4035 8060 4011 8062
TIME...MOT...LOC 2018Z 274DEG 18KT 4023 8079
Special weather statement, Sep 6, 3:27 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
427 PM EDT THU SEP 6 2018

PAZ029-031-WVZ004-062100-
Greene-Washington-Marshall-
427 PM EDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT SOUTHWESTERN WASHINGTON...NORTHWESTERN GREENE
AND EAST CENTRAL MARSHALL COUNTIES...

At 427 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Cameron, or 10 miles southeast of Triadelphia, moving east at 15
mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
West Finley...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3990 8058 4000 8056 3999 8033 3984 8037
TIME...MOT...LOC 2027Z 273DEG 14KT 3994 8050

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Brooke

When
September 6, 3:34 PM EST
Where
Brooke County, 1.73 mi WSW of Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.190, -80.580

The Dept of Transportation reported tree branches down been Bethany and West Liberty.

Thunderstorm Wind, Ohio

When
September 6, 3:41 PM EST
Where
Ohio County, 0.53 mi W of West Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.170, -80.590

Local 911 Call Center reported trees down around this area.

Flash Flood, Marion

When
September 6, 3:58 PM EST to 4:58 PM EST
Where
Marion County, 0.53 mi W of Mannington to 0.14 mi WSW of Mannington
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.530, -80.340

The 911 Call Center reported street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785455, 785456, 785454.